Do antacids affect the kidneys, and also cause osteoporosis? Here’s what the experts say

“Seven to 30 percent of Indians suffer from a condition called GERD or gastro-esophageal reflux disease,” said Dr Sriram Nene, cardiac, thoracic and vascular surgeon in one of his videos. youtube Channel.

As such, many people resort to popping antacids at the first mention of heartburn or acidity. However, this is not only a cause for concern because it highlights an underlying gut problem, but can also cause kidney problems, warn the experts.

What Causes Heartburn, GERD?

The stomach makes acid to digest the food and wash away the bacteria. But in some cases too much acid builds up in the stomach, which can cause problems.

According to Dr. Nene, the symptoms of GERD are:

*burning in the chest after eating*

*Bitter or sour taste in the mouth

*difficulty swallowing

*bad breath

,nausea and vomiting

*Sore throat

When diet and lifestyle changes don’t help, a healthcare provider may prescribe a type of medicine called a proton pump inhibitor (PPI).

What are proton pump inhibitors (PPIs)?

PPI acids are drugs used to treat peptic disease. These drugs are safe and effective in most patients. However, there are some concerns about their effect on the kidney, said Dr Shashi Kiran A, Consultant Nephrologist, Yashoda Hospital, Hyderabad.

Effects of PPIs on the Kidneys

“The effects of PPIs on the kidneys can be in two ways. The first is acute interstitial nephritis. It is an allergic reaction to PPIs that causes inflammation of the kidney and impairs its function. Promptly recognizing and withdrawing the PPI can help the kidney. In some cases, the condition needs to be treated with corticosteroids. The condition is not dose dependent and may recur with another drug interaction,” Dr. Shashi Kiran A.

The expert said that the second effect could be in the form of increased risk of occurrence chronic kidney disease (CKD), CKD progression, and end-stage renal disease, although these have not yet been proven.

“This does not mean that all people who use PPIs will develop CKD. But it is important for all users to be aware that there may be a risk. The exact mechanism of how this occurs is still being studied. Such a possibility that the weak association found between PPI use and its effect on renal function may be due to a methodology limitation or otherwise known as a confounding aspect. To get a clear idea about this association, More research is needed. Till that time, it is prudent to use PPIs under strict medical supervision,” said Dr. Kiran A.

Using antacids without a doctor’s consultation can also lead to osteoporosis Dr Roy Patankar, Director and Gastroenterologist, Zen Multispecialty Hospital, said that it can cause hip fractures in older people as it inhibits the absorption of calcium and iron in the stomach.

“Antacids will promote magnesium deficiency which can lead to heart problems such as arrhythmias (irregular heartbeat). Low magnesium levels can also cause kidney problems. Dementia, lung infections and Osteoporotic fractures are common. Patients with cardiac arrhythmias are also at risk due to changes in magnesium,” said Dr. Patankar.

Dr Dilip M Babu, Consultant Nephrologist, Yashoda Hospital, Hyderabad, said further studies are needed to understand the relationship between PPI use and the development and worsening of CKD. “One study detected a graded association between the duration of PPI exposure and the risk of renal outcomes for more than 30 days of exposure to PPIs. An etiological association between PPI use and the development and worsening of CKD should be better characterized.” Further studies are needed to help define CKD. Future research should evaluate whether limiting the use of PPIs reduces the incidence of CKD,” said Dr. Babu.

Who should avoid antacids?

People with kidney and liver diseases, heart problems or high blood pressure should avoid antacids as some contain high levels of sodium, which can make you feel unwell. Take these only after consulting a doctor, Dr Patankar said.

Instead of reaching for pills, tablets, and syrups, it’s important to make lifestyle changes.

Here’s what to consider when you’re in the habit of taking pills. (Photo: Getty/Thinkstock)

According to Dr. Nene,

*Do not sleep within 30 minutes after eating.

* Wear loose-fitting clothes

*Avoid alcohol, tobacco and chocolate

*Eat smaller portions more often

* Smooth, spicy, and . avoid Fatty food

what else?

Chew slowly: Take your time at every meal.

Make lifestyle changes to keep Weight Under control, Dr. Nene said.

Patankar also suggested that acidic foods, carbonated drinks or sugary drinks and onions should be avoided.

“Exercise daily. Do not sleep immediately after having a meal,” said Dr. Patankar.

I Follow us for more lifestyle news Instagram | Twitter , Don’t miss out on Facebook and the latest updates!

,

Leave a Reply

Your email address will not be published. Required fields are marked *